Illinois, 2006

Flash Flooding in Illinois, April 6, 2006

April 6, 2006 · NWS ILX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 6, 1:15 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Apr 6, 1:15 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 AM CDT THU APR 6 2006

.DISCUSSION...
MAIN CONCERNS WITH THIS FORECAST PACKAGE INCLUDE POPS AND SEVERE
POTENTIAL TODAY THROUGH FRIDAY.

06Z SURFACE CHART SHOWS RIDGE AXIS STRETCHING FROM THE EASTERN GREAT
LAKES TO THE GULF COAST...RESULTING IN SE RETURN FLOW ACROSS CENTRAL
ILLINOIS.  WARM FRONTAL BOUNDARY ANALYZED FROM NEBRASKA E/SE INTO
MISSOURI RESPONSIBLE FOR ELEVATED CONVECTION CURRENTLY ONGOING
ACROSS THE KILX CWA.  FURTHER WEST...TROUGHING DEVELOPING IN THE LEE
OF THE ROCKIES IN RESPONSE TO VIGOROUS UPPER LOW TRACKING ACROSS THE
GREAT BASIN.

SHORT TERM...TODAY THROUGH SATURDAY...
FIRST ISSUE TO DEAL WITH TODAY WILL BE POPS...AS WARM FRONT SLOWLY
LIFTS NORTHWARD.  MODELS IN FAIRLY GOOD AGREEMENT...SUGGESTING BEST
RAIN CHANCES WILL BE EARLY IN THE DAY...WITH EMPHASIS SHIFTING
TOWARD NORTHERN ILLINOIS BY AFTERNOON/EVENING.  THINK THIS TREND
LOOKS GOOD...SO WILL HIT POPS HARDEST THIS MORNING...THEN TAPER THEM
DOWN SOMEWHAT BY AFTERNOON.  FRONT LIFTS INTO THE FAR NORTHERN CWA
BY EVENING...PLACING MUCH OF CENTRAL ILLINOIS IN THE WARM SECTOR OF
THE SYSTEM.  MAY BE A LULL IN THE PRECIP THIS EVENING...BEFORE
ADDITIONAL STORMS PUSH INTO THE REGION FROM THE WEST.  NAM/WRF
INDICATE STORMS FIRING ALONG DRYLINE FEATURE ACROSS THE PLAINS LATER
TODAY...THEN TRACKING EASTWARD INTO ILLINOIS BY LATE
EVENING/OVERNIGHT.  HAVE ADJUSTED POPS ACCORDINGLY.

BY FRIDAY MORNING...WARM FRONT BECOMES STATIONARY JUST NORTH OF THE
KILX CWA...KEEPING HIGHEST POPS ACROSS NORTHERN ILLINOIS.  BIG
QUESTION WILL BE WHETHER ADDITIONAL STORMS CAN FIRE FRIDAY AFTERNOON
AS UPPER ENERGY TRANSLATES E/SE AND FRONT DROPS BACK SOUTHWARD.
INSTABILITY PARAMETERS LOOK QUITE IMPRESSIVE FOR THIS TIME OF
YEAR...WITH NAM LIFTED INDICES RANGING FROM -9 TO -12 AND CAPE
VALUES IN EXCESS OF 2500J/KG.  BEST INSTABILITY WILL SET UP SOUTH OF
I-72 BETWEEN 18Z FRI AND 00Z SAT.  GIVEN AMPLE MOISTURE IN
PLACE...EXCELLENT INSTABILITY...AND VIGOROUS UPPER DYNAMICS...THINK
STORMS WILL RE-DEVELOP DURING THE AFTERNOON.  DESPITE SCANT QPF ON
MODELS...WILL GO WITH LIKELY POPS SOUTH OF I-72...WITH LOWER POPS
FURTHER NORTH WHERE INCREASINGLY STABLE AIR WILL FILTER SOUTHWARD
BEHIND THE FRONT DURING THE DAY.  SYSTEM EXITS THE REGION FRIDAY
NIGHT...WITH DRY CONDITIONS RETURNING FOR SATURDAY.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
NOT MANY CHANGES IN THE EXTENDED...AS WARMING TREND STILL ON TAP FOR
EARLY NEXT WEEK.  MEDIUM RANGE MODELS STILL IN A BIT OF DISAGREEMENT
WITH NEXT APPROACHING SYSTEM BY MID-WEEK...SO WILL ONLY CARRY 20
POPS AT THAT TIME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BARNES
Hazardous weather outlook, Apr 6, 4:48 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
548 AM CDT THU APR 6 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-071200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
548 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE ONGOING THIS MORNING OVER PARTS OF
CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT
WITH THE STRONGER STORMS THIS MORNING WOULD BE FROM HAIL AS WELL
AS ISOLATED HEAVY RAINFALL AMOUNTS. THUNDERSTORMS ARE EXPECTED
ACROSS CENTRAL ILLINOIS LATER TONIGHT AS A FRONTAL SYSTEM SWEEPS
THROUGH THE PLAINS AND HEADS FOR THE MIDWEST. SOME OF THE STORMS
LATE TONIGHT WILL BE CAPABLE OF PRODUCING STRONG WINDS AND
HAIL...IN ADDITION TO LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL BEGIN TO EDGE SOUTHWARD ACROSS CENTRAL ILLINOIS
DURING THE DAY. AS THE FRONTAL BOUNDARY BEGINS TO INTERACT WITH AN
UNSTABLE AIR MASS...THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING
THE AFTERNOON HOURS. PRESENT INDICATIONS SUGGEST AREAS ALONG AND
SOUTH OF INTERSTATE 72 HAVE THE BEST CHANCE OF SEEING MORE
ORGANIZED THUNDERSTORMS FRIDAY AFTERNOON. A FEW OF THE STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AS WELL AS DAMAGING WIND GUSTS
INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...ACTIVATION
MAY BE REQUIRED LATE THIS EVENING OR OVERNIGHT AS THE NEXT ROUND
OF THUNDERSTORMS APPROACHES FROM THE WEST. SPOTTER ACTIVATION MAY
BE REQUIRED AGAIN FRIDAY AFTERNOON...ESPECIALLY ALONG AND SOUTH OF
INTERSTATE 72.

SMITH

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Macon

When
April 6, 8:00 AM CST to 8:30 AM CST
Where
Macon County, Central Portion
Reported by
EMERGENCY MANAGER
Coordinates
39.850, -88.950

Very heavy rain fell in a short period of time. The rain caused street flooding in the Decatur and Mount Zion areas, with a foot of water reported flowing over Harry Land Road at Southbrook.

Flash Flood, Coles

When
April 6, 4:30 PM CST to 6:30 PM CST
Where
Coles County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -88.217

Very heavy rain fell in a short period of time across Coles county, with the National Weather Service Cooperative Observer in Charleston reporting 4.16 inches of rainfall. The rainfall rates overwhelmed the storm sewers and wastewater plants in the urbanized areas of Charleston and Mattoon, causing water to backup into area streets and many basements. Numerous roads had to be closed for a time across the county due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500117, 5500116.